Community//

How to Lose Weight on Psychotropic Medications

Weight gain is one of the most common side effects of psychotropic medications, but it can be addressed in many instances.

Weight gain is one of the most common side effects of psychotropic medications for anyone with mental illness, but especially for people with bipolar. How hard is to lose weight on psychotropic medications? For me, it was a huge challenge. I gained over 60 pounds on two months of Zyprexa. I stopped taking Zyprexa, but I couldn’t lose the weight. I was obese for 2 years, which was a shock to me given my former healthy weight. I was furious. For 2 years, I couldn’t look at myself in the mirror. I sat around all day. All I wore inside and outside were sweats. I hated taking pictures. I didn’t shop for clothes. I felt tired and lethargic.

Until one day, I finally decided to do something about it. It started with a visit to a Comprehensive Weight Control Center affiliated with a leading hospital in NYC, which focused on endocrinology and diabetes. I was placed on a generic medication called Metformin, but had to switch to the brand name Glumetza due to side effects. I started to work out with a trainer twice a week at a nearby gym (as close as possible to home so that I could not make the excuse that it was too far to get to). I tried to improve my diet, but that was difficult. The only improvement to my diet was to replace my lunch time meals with a high protein shake I’d buy at GNC. I started to lose weight, but not a lot and not as quickly as I had hoped to. Finally, I got my new psychiatrist who specializes in psychotropic medications – a psychopharmacologist (find more at the American Society of Clinical Psychopharmacology. If medication is critical to your care, I cannot overstate the benefit of having a psychopharmacologist. During my very first consultation, I identified weight loss as one of my treatment goals, and my psychiatrist explained to me that the reason I was having difficulty losing more weight was the high dose of another medication I was on – Seroquel. So I had been on one medication that made me gain a ton of weight and was still on another that made it nearly impossible to lose weight. He was able to reduce my dose by putting me on two other mood stabilizers – Lamictal and Latuda (there are often many medication options – sometimes you have to ask about them, doctors often just tell you what to take) and very soon thereafter the weight loss accelerated. I also stopped taking Glumetza.

In 2 years – a long time – I was able to reduce my weight from 210 pounds to 139 pounds. I work out at the gym four times a week. It’s nice to go with my spouse – he keeps me motivated. Now, I spend 30 minutes on an elliptical while I email and text people. As you can see, it’s not a very intensive workout, but it helps maintain my current weight and helps me slowly lose more weight. I stopped working out with my trainer, because the sessions were more intensive than i wanted. I weigh myself each day I go to the gym, and I’m thrilled to lose even .2 pounds. Now I skip breakfast (I shouldn’t), I have a smoothie for lunch – usually acai, strawberries and bananas – and a salad for dinner, which I share with my spouse. My spouse keeps my dinner healthy. That said, I drink a Coke a day and snack on chips or Doritos in the afternoon and occasionally have McDonald’s. I believe that everything in moderation is okay. Initially, I was in a hurry to lose weight. I got upset and angry with the pace, and nearly gave up several times. I thought I’d never lose it, but I came to learn it was an exercise in patience. I hope to lose an additional 9 pounds or get to a size 8, which will return me to my weight before I started taking the medication that made me obese. I supplement my workouts and reasonably healthy diet with walks with my dog and spouse. I feel better, healthier, more energized. The medication adjustment made it possible along with a lot of hard work. If I did it, you can too! Don’t ever stop trying. Never give up.

The Thrive Global Community welcomes voices from many spheres. We publish pieces written by outside contributors with a wide range of opinions, which don’t necessarily reflect our own. Learn more or join us as a community member!
Share your comments below. Please read our commenting guidelines before posting. If you have a concern about a comment, report it here.

You might also like...

Well-Being//

7 Tips to Quit Tobacco Without Adding on Weight

by Amy Lukowski
Community//

My journey back to health

by Julian Fisher
Community//

Ten things to ask yourself before taking any supplements or medications

by Katie Beecher, MS, LPC.

Sign up for the Thrive Global newsletter

Will be used in accordance with our privacy policy.

Thrive Global
People look for retreats for themselves, in the country, by the coast, or in the hills . . . There is nowhere that a person can find a more peaceful and trouble-free retreat than in his own mind. . . . So constantly give yourself this retreat, and renew yourself.

- MARCUS AURELIUS

We use cookies on our site to give you the best experience possible. By continuing to browse the site, you agree to this use. For more information on how we use cookies, see our Privacy Policy.